Alert archive / Iowa / Blizzard Watches in 2009
Blizzard Watch 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this blizzard watch at Apr 3, 2009, 4:05 PM CDT for Jackson County, Nobles County, Rock County, Minnesota; 9 counties in Iowa. It took effect at Apr 4, 2009, 7:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 3, 2009, 4:05 PM CDT (21:05 UTC)
- In effect from
- Apr 4, 2009, 7:00 PM CDT
- Expired
- Apr 3, 2009, 9:45 PM CDT
- In force
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Jackson County, MN, Nobles County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1838 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KFSD 032105 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 405 PM CDT FRI APR 3 2009 ...MAJOR WINTER STORM LIKELY OVER SOUTHERN SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA... .LOW PRESSURE ALOFT WILL SPREAD INTO NEBRASKA ON SATURDAY...THEN DEEPEN AND BECOME VERY STRONG OVER EASTERN NEBRASKA AND WESTERN IOWA LATE SATURDAY NIGHT INTO SUNDAY. THIS WILL ALLOW A BAND OF RAIN AND SNOW TO DEVELOP FROM NORTH CENTRAL NEBRASKA INTO SOUTHERN SOUTH DAKOTA LATE TONIGHT...THEN TRANSITION TO MAINLY SNOW BY LATE SATURDAY AFTERNOON INTO SATURDAY EVENING. THE HEAVIEST BAND OF SNOW...WITH THE POTENTIAL FOR 12 TO 15 INCHES...APPEARS THAT IT WILL SET UP FROM AROUND GREGORY TO PARKER AND CANTON TO AROUND JACKSON MINNESOTA. HOWEVER...6 TO 12 INCHES WILL BE POSSIBLE TO THE NORTH AND SOUTH OF THIS LINE AS WELL. ON TOP OF THE HEAVY SNOW...NORTHEAST WINDS WILL LIKELY GUST TO AROUND 40 MPH...ESPECIALLY ACROSS FAR SOUTHERN SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA. IAZ001-012-MNZ089-090-098-040515- /O.CAN.KFSD.WS.A.0004.090404T1800Z-090405T1800Z/ /O.NEW.KFSD.BZ.A.0003.090405T0000Z-090405T1800Z/ LYON-SIOUX-NOBLES-JACKSON-ROCK- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...ORANGE CITY...SIOUX CENTER...WORTHINGTON...JACKSON... LAKEFIELD...LUVERNE 405 PM CDT FRI APR 3 2009 ...BLIZZARD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... ...WINTER STORM WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON. THE WINTER STORM WATCH HAS BEEN CANCELLED. A MIX OF RAIN AND SNOW WILL DEVELOP LATE SATURDAY MORNING...THEN BECOME ALL SNOW BY SATURDAY EVENING. THE HEAVIEST SNOW SHOULD FALL ACROSS AREAS FROM AROUND JACKSON AND WORTHINGTON IN MINNESOTA...TO AROUND ROCK RAPIDS AND SPIRIT LAKE IN IOWA. IN THIS BAND...SNOWFALL AMOUNTS OF 12 TO 15 INCHES WILL BE POSSIBLE. OUTSIDE OF THIS BAND...ESPECIALLY WITHIN ABOUT 50 MILES NORTH OR SOUTH OF IT...6 TO 12 INCHES WILL BE POSSIBLE. ON TOP OF THIS HEAVY SNOW...NORTHEAST WINDS OF 25 TO 40 MPH WILL BE POSSIBLE. THE MOST DANGEROUS PART OF THIS WINTER STORM SHOULD OCCUR SATURDAY NIGHT INTO SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$ IAZ002-003-013-014-021-022-032-040515- /O.CAN.KFSD.WS.A.0004.090405T0000Z-090405T1800Z/ /O.NEW.KFSD.BZ.A.0003.090405T0000Z-090405T1800Z/ OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...CHEROKEE... STORM LAKE...IDA GROVE...HOLSTEIN...BATTLE CREEK 405 PM CDT FRI APR 3 2009 ...BLIZZARD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... ...WINTER STORM WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON. THE WINTER STORM WATCH HAS BEEN CANCELLED. A MIX OF RAIN AND SNOW WILL DEVELOP LATE SATURDAY MORNING...THEN BECOME ALL SNOW BY SATURDAY EVENING. THE HEAVIEST SNOW SHOULD FALL ACROSS AREAS FROM AROUND JACKSON AND WORTHINGTON IN MINNESOTA...TO AROUND ROCK RAPIDS AND SPIRIT LAKE IN IOWA. IN THIS BAND...SNOWFALL AMOUNTS OF 12 TO 15 INCHES WILL BE POSSIBLE. OUTSIDE OF THIS BAND...ESPECIALLY WITHIN ABOUT 50 MILES NORTH OR SOUTH OF IT...6 TO 12 INCHES WILL BE POSSIBLE. ON TOP OF THIS HEAVY SNOW...NORTHEAST WINDS OF 25 TO 40 MPH WILL BE POSSIBLE. THE MOST DANGEROUS PART OF THIS WINTER STORM SHOULD OCCUR SATURDAY NIGHT INTO SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$ SDZ052-053-059>062-066-067-040515- /O.UPG.KFSD.WS.A.0004.090404T1800Z-090405T1800Z/ /O.NEW.KFSD.WS.W.0006.090404T2100Z-090405T1800Z/ JERAULD-SANBORN-DAVISON-HANSON-MCCOOK-MINNEHAHA-TURNER-LINCOLN- INCLUDING THE CITIES OF...WESSINGTON SPRINGS...ALPENA... WOONSOCKET...MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA... BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKER...CENTERVILLE... MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG 405 PM CDT FRI APR 3 2009 ...WINTER STORM WARNING IN EFFECT FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. A MIX OF RAIN AND SNOW WILL DEVELOP ON SATURDAY MORNING...THEN BECOME ALL SNOW BY LATE SATURDAY AFTERNOON. HEAVY SNOW...ESPECIALLY ON SATURDAY NIGHT...WILL LIKELY ACCUMULATE TO 6 TO 10 INCHES. ON TOP OF THIS HEAVY SNOW...NORTHEAST WINDS OF 20 TO 35 MPH WILL BE POSSIBLE...CREATING AREAS OF BLOWING AND DRIFTING SNOW. THE MOST DANGEROUS PART OF THIS WINTER STORM SHOULD OCCUR ON SATURDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ SDZ050-057-058-063>065-068-040515- /O.CON.KFSD.BZ.W.0003.090404T1200Z-090405T1200Z/ GREGORY-BRULE-AURORA-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...WAGNER...PLATTE... LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...PARKSTON... FREEMAN...MENNO...TRIPP...TYNDALL...SCOTLAND...SPRINGFIELD... AVON...TABOR 405 PM CDT FRI APR 3 2009 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 7 AM SATURDAY TO 7 AM CDT SUNDAY... A BLIZZARD WARNING REMAINS IN EFFECT FROM 7 AM SATURDAY TO 7 AM CDT SUNDAY. RAIN MIXED WITH SNOW WILL MOVE INTO THE AREA EARLY SATURDAY MORNING AND CHANGE TO ALL SNOW SATURDAY AFTERNOON. THE SNOW WILL CONTINUE SATURDAY NIGHT BEFORE TAPERING OFF EARLY SUNDAY MORNING. THE SNOW COULD BE HEAVY AT TIMES...WITH 9 TO 15 INCHES EXPECTED. THE HEAVIEST SNOWFALL WILL BE WEST OF YANKTON AND SOUTH OF INTERSTATE 90. IN ADDITION TO THE SNOWFALL...WINDS WILL BECOME NORTHEAST TO NORTH AND INCREASE TO 25 TO 35 MPH WITH GUSTS OVER 40 MPH SATURDAY AFTERNOON AND CONTINUE INTO SUNDAY MORNING. THE HEAVIEST SNOW WILL LIKELY BEGIN BY MID MORNING...WITH THE WINDS INCREASING BY NOON...BRINGING BLIZZARD CONDITIONS TO THE AREA BY EARLY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ IAZ020-031-NEZ013-014-SDZ069>071-040515- /O.CON.KFSD.BZ.W.0003.090404T2100Z-090405T1800Z/ PLYMOUTH-WOODBURY-DIXON-DAKOTA-YANKTON-CLAY-UNION- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 405 PM CDT FRI APR 3 2009 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY... A BLIZZARD WARNING REMAINS IN EFFECT FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY. RAIN MIXED WITH SNOW WILL MOVE INTO THE AREA EARLY SATURDAY MORNING AND CHANGE TO ALL SNOW BY LATE SATURDAY AFTERNOON. THE SNOW WILL CONTINUE SATURDAY NIGHT BEFORE TAPERING OFF EARLY SUNDAY MORNING. THE SNOW COULD BE HEAVY AT TIMES...WITH 9 TO 15 INCHES EXPECTED. THE HEAVIEST SNOWFALL WILL BE EAST OF YANKTON AND SOUTH OF INTERSTATE 90. IN ADDITION TO THE SNOWFALL...WINDS WILL BECOME NORTHEAST TO NORTH AND INCREASE TO 25 TO 35 MPH WITH GUSTS OVER 40 MPH SATURDAY AFTERNOON AND CONTINUE INTO SUNDAY MORNING. THIS WILL CREATE BLIZZARD CONDITIONS FOR LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ MNZ080-081-097-SDZ038-054>056-040515- /O.EXT.KFSD.WS.A.0004.090404T2100Z-090405T1800Z/ MURRAY-COTTONWOOD-PIPESTONE-BEADLE-MINER-LAKE-MOODY- INCLUDING THE CITIES OF...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...PIPESTONE...HURON...HOWARD...MADISON...FLANDREAU 405 PM CDT FRI APR 3 2009 ...WINTER STORM WATCH NOW IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... THE WINTER STORM WATCH IS NOW IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON. RAIN...MIXING WITH SNOW...WITH MOVE INTO EASTERN SOUTH DAKOTA SATURDAY MORNING AND SPREAD INTO SOUTHWEST MINNESOTA BY EARLY AFTERNOON. PRECIPITATION IS EXPECTED TO CHANGE TO SNOW DURING THE AFTERNOON. SNOW MAY BECOME HEAVY AT TIMES ON SATURDAY NIGHT WITH SNOWFALL OF 4 TO 8 INCHES POSSIBLE. AT THIS TIME...THE BEST CHANCE FOR HEAVY SNOW WILL BE ALONG AND SOUTH OF INTERSTATE 90. SNOW WILL TAPER OFF LATE SATURDAY NIGHT IN EASTERN SOUTH DAKOTA AND ON SUNDAY MORNING IN SOUTHWEST MINNESOTA. IN ADDITION...NORTH WINDS WILL INCREASE TO 25 TO 35 MPH DURING THE DAY AND WITH WIDESPREAD BLOWING SNOW POSSIBLE SATURDAY NIGHT AND SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
000 WWUS43 KFSD 040245 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 PM CDT FRI APR 3 2009 ...MAJOR WINTER STORM LIKELY OVER SOUTHERN SOUTH DAKOTA... NORTHEAST NEBRASKA AND NORTHWEST IOWA... .LOW PRESSURE ALOFT WILL SPREAD INTO NEBRASKA ON SATURDAY...THEN DEEPEN AND BECOME VERY STRONG OVER EASTERN NEBRASKA AND WESTERN IOWA LATE SATURDAY NIGHT INTO SUNDAY. THIS WILL ALLOW A BAND OF RAIN AND SNOW TO DEVELOP FROM NORTH CENTRAL NEBRASKA INTO SOUTHERN SOUTH DAKOTA LATE TONIGHT...THEN TRANSITION TO MAINLY SNOW BY LATE SATURDAY AFTERNOON INTO SATURDAY EVENING. THE HEAVIEST BAND OF SNOW...WITH THE POTENTIAL FOR 12 TO 15 INCHES... APPEARS THAT IT WILL SET UP FROM AROUND GREGORY TO PARKER AND CANTON TO AROUND JACKSON MINNESOTA AND SPIRIT LAKE IOWA. HOWEVER...6 TO 12 INCHES WILL BE POSSIBLE A LITTLE TO THE NORTH AND ESPECIALLY TO THE SOUTH OF THIS LINE AS WELL. ON TOP OF THE HEAVY SNOW...NORTHEAST WINDS WILL LIKELY GUST TO AROUND 40 MPH...ESPECIALLY ACROSS FAR SOUTHERN SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA. IAZ001>003-012>014-021-022-032-MNZ089-090-098-041045- /O.UPG.KFSD.BZ.A.0003.090405T0000Z-090405T1800Z/ /O.EXB.KFSD.BZ.W.0003.090404T2300Z-090406T0000Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- NOBLES-JACKSON-ROCK- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...CHEROKEE...STORM LAKE...IDA GROVE...HOLSTEIN... BATTLE CREEK...WORTHINGTON...JACKSON...LAKEFIELD...LUVERNE 945 PM CDT FRI APR 3 2009 ...BLIZZARD WARNING IN EFFECT FROM 6 PM SATURDAY TO 7 PM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 6 PM SATURDAY TO 7 PM CDT SUNDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A BRIEF PERIOD OF RAIN CAN BE EXPECTED SATURDAY AFTERNOON BEFORE CHANGING TO SNOW BY LATE AFTERNOON AND EARLY EVENING. THE SNOW WILL BE HEAVY AT TIMES AND WHEN COMBINED WITH A NORTHEAST WIND THAT WILL GUST TO 40 MPH AT TIMES...BLIZZARD CONDITIONS WILL OCCUR. THE MOST DANGEROUS PORTION OF THE STORM SHOULD PASS BETWEEN ABOUT 900 PM CDT SATURDAY NIGHT THROUGH 900 AM CDT SUNDAY MORNING. A BAND OF 12 TO 15 INCHES OF SNOW WILL BE POSSIBLE IN THE WARNED AREA...WITH THE HIGHEST PROBABILITY FROM SIOUX CENTER TO SANBORN TO SPIRIT LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ SDZ050-057-058-063>065-068-041045- /O.CON.KFSD.BZ.W.0003.090404T1200Z-090405T1200Z/ GREGORY-BRULE-AURORA-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...WAGNER...PLATTE... LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...PARKSTON... FREEMAN...MENNO...TRIPP...TYNDALL...SCOTLAND...SPRINGFIELD... AVON...TABOR 945 PM CDT FRI APR 3 2009 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 7 AM SATURDAY TO 7 AM CDT SUNDAY... A BLIZZARD WARNING REMAINS IN EFFECT FROM 7 AM SATURDAY TO 7 AM CDT SUNDAY. RAIN MIXED WITH SNOW WILL MOVE INTO THE AREA EARLY SATURDAY MORNING AND CHANGE TO ALL SNOW SATURDAY AFTERNOON. THE SNOW WILL CONTINUE SATURDAY NIGHT BEFORE TAPERING OFF EARLY SUNDAY MORNING. THE SNOW WILL BE HEAVY AT TIMES...WITH 9 TO 15 INCHES EXPECTED. IN ADDITION TO THE SNOWFALL...WINDS WILL BECOME NORTHEAST TO NORTH AND INCREASE TO 25 TO 35 MPH WITH GUSTS OVER 40 MPH SATURDAY AFTERNOON AND CONTINUE INTO SUNDAY MORNING. THE HEAVIEST SNOW WILL LIKELY BEGIN BY MID MORNING...WITH THE WINDS INCREASING BY NOON...BRINGING BLIZZARD CONDITIONS TO THE AREA BY EARLY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ IAZ020-031-NEZ013-014-SDZ069>071-041045- /O.CON.KFSD.BZ.W.0003.090404T2100Z-090405T1800Z/ PLYMOUTH-WOODBURY-DIXON-DAKOTA-YANKTON-CLAY-UNION- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 945 PM CDT FRI APR 3 2009 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY... A BLIZZARD WARNING REMAINS IN EFFECT FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY. RAIN MIXED WITH SNOW WILL MOVE INTO THE AREA EARLY SATURDAY MORNING AND CHANGE TO ALL SNOW BY THE MIDDLE OF SATURDAY AFTERNOON. THE SNOW WILL CONTINUE SATURDAY NIGHT BEFORE TAPERING OFF EARLY SUNDAY MORNING. THE SNOW WILL BE HEAVY AT TIMES...WITH 9 TO 15 INCHES EXPECTED. IN ADDITION TO THE SNOWFALL...WINDS WILL BECOME NORTHEAST TO NORTH AND INCREASE TO 25 TO 35 MPH WITH GUSTS OVER 40 MPH SATURDAY AFTERNOON AND CONTINUE INTO SUNDAY MORNING. THIS WILL CREATE BLIZZARD CONDITIONS FOR LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ SDZ052-053-059>062-066-067-041045- /O.CON.KFSD.WS.W.0006.090404T2100Z-090405T1800Z/ JERAULD-SANBORN-DAVISON-HANSON-MCCOOK-MINNEHAHA-TURNER-LINCOLN- INCLUDING THE CITIES OF...WESSINGTON SPRINGS...ALPENA... WOONSOCKET...MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA... BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKER...CENTERVILLE... MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG 945 PM CDT FRI APR 3 2009 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY... A WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY. A MIX OF RAIN AND SNOW WILL DEVELOP ON SATURDAY MORNING...THEN BECOME ALL SNOW BY LATE SATURDAY AFTERNOON. HEAVY SNOW... ESPECIALLY ON SATURDAY NIGHT...WILL LIKELY ACCUMULATE TO 6 TO 10 INCHES. ON TOP OF THIS HEAVY SNOW...NORTHEAST WINDS OF 20 TO 35 MPH WILL BE POSSIBLE...CREATING AREAS OF BLOWING AND DRIFTING SNOW. THE MOST DANGEROUS PART OF THIS WINTER STORM SHOULD OCCUR ON SATURDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ SDZ038-054-055-041045- /O.UPG.KFSD.WS.A.0004.090404T2100Z-090405T1800Z/ /O.NEW.KFSD.WW.Y.0018.090404T2100Z-090405T1200Z/ BEADLE-MINER-LAKE- INCLUDING THE CITIES OF...HURON...HOWARD...MADISON 945 PM CDT FRI APR 3 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM SATURDAY TO 7 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 4 PM SATURDAY TO 7 AM CDT SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. RAIN MIXED WITH SNOW WILL MOVE INTO CENTRAL SOUTH DAKOTA SATURDAY MORNING...BECOMING ALL SNOW BY ABOUT NOON. SNOW WILL BECOME HEAVY AT TIMES ON SATURDAY NIGHT WITH SNOWFALL OF 3 TO 6 INCHES POSSIBLE. AT THIS TIME...THE BEST CHANCE FOR THE HEAVIEST SNOW WILL BE ALONG AND SOUTH OF INTERSTATE 90. THE SNOW WILL TAPER OFF LATE SATURDAY NIGHT. IN ADDITION...NORTH WINDS WILL INCREASE TO 25 TO 35 MPH CREATING WIDESPREAD BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ MNZ080-081-097-SDZ056-041045- /O.UPG.KFSD.WS.A.0004.090404T2100Z-090405T1800Z/ /O.NEW.KFSD.WW.Y.0018.090404T2100Z-090405T1800Z/ MURRAY-COTTONWOOD-PIPESTONE-MOODY- INCLUDING THE CITIES OF...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...PIPESTONE...FLANDREAU 945 PM CDT FRI APR 3 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. A BAND OF RAIN AND SNOW WILL DEVELOP ON SATURDAY AFTERNOON...WHICH SHOULD QUICKLY TRANSITION TO ALL SNOW BY LATE AFTERNOON. THE SNOW WILL BECOME HEAVY AT TIMES...AND WHEN COMBINED WITH NORTHEAST WINDS OF 20 TO 35 MPH...CREATE WIDESPREAD BLOWING AND DRIFTING SNOW. THE HEAVIEST SNOW IS MOST LIKELY FROM ABOUT 600 PM CDT SATURDAY THROUGH 300 AM CDT EARLY SUNDAY MORNING. THREE TO SIX INCHES OF SNOW WILL BE POSSIBLE WITH THE HEAVIEST SNOW FROM INTERSTATE 90 SOUTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this blizzard watch went out at Apr 3, 11:20 AM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Apr 3, 11:20 AM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT FRI APR 3 2009
.DISCUSSION...
HAVE MADE SOME MINOR ADJUSTMENTS TO DEW POINTS AND WINDS TO MATCH UP
BETTER WITH CURRENT TRENDS. OVERALL...LOWERED DEW POINTS IN THE EAST
AND RAISED WINDS IN THE WEST AS LOW PRESSURE DEEPENS IN EASTERN
WYOMING.
ACTIVE FORECAST WITH UPPER LEVEL TROUGH CURRENTLY MOVING INTO THE
CENTRAL ROCKIES...AND PULLING INTO THE PLAINS THIS WEEKEND.
EXTREMELY STRONG FRONTOGENESIS PROGGED AROUND 700 MB SOUTH OF
INTERSTATE 90 WILL RESULT IN PRECIPITATION SATURDAY AFTERNOON INTO
SATURDAY NIGHT. MODELS SUGGESTING ATMOSPHERE MAY BECOME UNSTABLE
ABOVE FRONTOGENETIC LAYER LATE SATURDAY AFTERNOON INTO SATURDAY
NIGHT...ESPECIALLY DOWN NEAR THE YANKTON TO SPENCER IOWA AREA. THIS
MAY RESULT IN THE POTENTIAL FOR LOCALIZED BANDING. NAM AND GFS
COLDER THAN THE ECMWF IN TERMS OF THERMODYNAMIC PROFILES...BUT THE
OVERALL NET RESULT IS THAT EXPECT PRECIPITATION TO CHANGE OVER TO
SNOW QUICKER THAN PREVIOUSLY ANTICIPATED. HAVE THEREFORE INCREASE
SNOW TOTALS...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. WENT
AHEAD AND UPGRADED TO A BLIZZARD WARNING FOR SOUTHERN CWA WITH
STRONG EASTERLY WINDS TRANSITIONING TO NORTHERN THE BACKSIDE OF THIS
SYSTEM. FOR NOW...KEPT WATCH TO THE NORTH AND EXPANDED WATCH TO
AREAS NORTH OF I-90 WEST. WILL MAKE ADDITIONAL CHANGES FOR AFTERNOON
PACKAGE TO TRY AND RESOLVE THE WATCH FURTHER. /BT
&&
.AVIATION...
VFR THRU 06Z SAT. SCT RW- WL DEVELOP W OF INTERSTATE 29 AFTER 00Z.
PRECIPITATION WILL BECOME WIDESPREAD WEST OF I-29 AFTER 12Z
SATUDAY. AS COOLER AIR WORKS IN FROM THE NORTH...PRECIPITATION WILL
CHANGE OVER FROM RAIN TO SNOW REDUCING CONDITIONS TO LOW MVFR TO
IFR. EASTERLY WINDS WILL ALSO INCREASE AND BECOME NORTHERLY AS THIS
SYSTEM MOVES EAST.
&&
.PREV DISCUSSION...
ONSET OF LGT PCPN AHD OF MAJOR SYS TDA AND TNGT LOOKS A LTL SLOWER
THAN WE HAD GONE PREVIOUSLY...BUT STILL THERE WILL BE A STEADY
INCREASE IN THE THREAT TNGT...AS WELL AS AN INCRS IN THE THREAT OF
PCPN GOING TO SNOW N LATE. MODELS ALL SHOW STG COOLING AS PCPN BCMS
WIDESPREAD SAT AND DYNAMICS GET STRONG. ASSUMING THE THREAT OF
WDSPRD MDT TO HVY PCPN IS THERE...IT SEEMS BEST TO GO WITH THIS
WORST CASE SCENARIO...ASSUME THE MODEL COOLING IS RIGHT...AND GO FOR
A LTL FASTER CHANGEOVER TO SNOW. THIS WILL LEAD TO WDSPRD SNOW OVER
FCST AREA SAT NGT XCP MAYBE A LINGERING THREAT OF MIXED PCPN FAR SE.
GUIDNCE QPFS SEEM A LTL OVERDONE WHICH JUST MEANS WITH THIS FASTER
CHANGEOVER WE WILL BE GOING WITH 6 TO 10 INCHES OF SNOW ALONG AND S
OF I90 INSTEAD OF A FOOT PLUS. ENUF UNCERTAINTIES REMAIN IN TRACK
AND STRENGTH OF SYS TO KEEP WATCH AS IS...THAT IS NOT TO START A
WARNING IN LATE THIRD/FOURTH PD. A SHIFT FRTHR N WHICH STILL SEEMS
PSBL CUD CUT DOWN AMTS OVER SERN CRNR OF FCST AREA IN NWRN IA WHILE
A TRACK FRTHR S CUD LEAVE THE I90 AREA WITH RELATIVELY LOW AMOUNTS.
EXPECT A FOOT OF SNOW SOMEWHERE BUT THIS CUD BE A FAIRLY NARROW
BAND.
WINDS WILL PICK UP STRONGLY WITH SYS SAT NGT SO WILL KEEP BLOWING
SNOW MENTN MAINLY S AND E. SNOW SHUD DCRS STEADILY SUN AS THERE
APPEARS NO REASON FOR A STALL OR SEMI STALL.
ESSENTIALLY NO CHANGE TO MON THRU THU FCST WITH A WARMING
TREND...AND A THREAT OF SOME RAIN OR PSBLY SNOW THU.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY FOR
IAZ020-031.
WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON FOR IAZ001-012.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON FOR IAZ002-003-013-014-021-022-032.
MN...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON FOR MNZ080-081-089-090-097-098.
NE...BLIZZARD WARNING FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY FOR
NEZ013-014.
SD...BLIZZARD WARNING FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY FOR
SDZ070-071.
WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON FOR SDZ038-052>056-059>062-066-067.
BLIZZARD WARNING FROM 7 AM SATURDAY TO 7 AM CDT SUNDAY FOR
SDZ050-057-058-063>065-068-069.
&&
PREV DISCUSSION...WILLIAMSHazardous weather outlook, Apr 3, 5:11 AM CDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 511 AM CDT FRI APR 03 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 511 AM CDT FRI APR 03 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT FLOODING... CONTINUED MINOR TO MODERATE FLOODING IS EXPECTED ALONG THE JAMES RIVER BASIN FROM HURON TO SCOTLAND INTO NEXT WEEK. WINTER WEATHER... INCREASING AREAS OF LIGHT RAIN THROUGH THIS EVENING WILL CHANGE TO A MIXTURE OF LIGHT SNOW...RAIN...AND FREEZING RAIN AFTER MIDNIGHT NORTH OF INTERSTATE 90...AND ALSO WEST OF A MITCHELL TO PICKSTOWN LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG WINTER STORM WILL BRING INCREASING RAIN AND SNOW SATURDAY. THE PRECIPITATION WILL BECOME ALL SNOW FROM THE WEST SATURDAY AFTERNOON AND EARLY EVENING, WIDESPREAD SNOW AND AREAS OF BLOWING SNOW ARE EXPECTED SATURDAY NIGHT...WITH HEAVY SNOW POSSIBLE ALONG AND SOUTH OF INTERSTATE 90. THE PRECIPITATION WILL END FROM THE WEST SUNDAY AND SUNDAY EVENING...BUT STRONG WINDS AND BLOWING SNOW MAY LINGER MUCH OF SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 10:40 AM CDT | Blizzard Warning | FSD | Jackson, Nobles, Rock | 41 hr |
Nearby
Blizzard Watches in Iowa, 2009Blizzard Watches in Minnesota, 2009Every blizzard watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.